Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 94, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 4, 1998, 4:53 PM EDT for Williamsburg County, South Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 1998, 4:53 PM EDT (20:53 UTC)
- Expired
- Jun 4, 1998, 5:25 PM EDT
- In force
- 32 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Williamsburg County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 5:00 PM EDT | Thunderstorm Wind 65 | Trio, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 1:45 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1522 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1198 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KILM 042053 RRA
SVRILM
SCC089-042125-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
453 PM EDT THU JUN 4 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...
* SEVERE THUNDERSTORM WARNING FOR...
WILLIAMSBURG COUNTY IN NORTHEASTERN SOUTH CAROLINA
* UNTIL 525 PM EDT
* AT 451 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
WITH DAMAGING WINDS AND LARGE HAIL 27 MILES WEST OF GEORGETOWN OR
7 MILES NORTHWEST OF EARLES MOVING EAST AT 35 MPH.
* THIS STORM WILL BE IN THE VICINITY OF...
NEW MORRISVILLE BY 455 PM EDT
WARSAW BY 455 PM EDT
RHEMS BY 500 PM EDT
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.
DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING
ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS.
DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS.
SQI/SIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:05 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 4, 3:05 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 305 PM EDT THU JUN 4 1998 RDU: 40-50 POPS THROUGH FRI NIGHT. THINK SAT WILL BE DRY. FAN TEMPS LOOK ON TARGET. CWF: WILL BUY INTO MODEL SOLN OF BRINGING FRONT INTO CNTRL SECTIONS (VCNTY HAT) AS ALL 3 MODELS INDICTATE SEVERAL WAVES FORMING ALONG THE BNDRY WHICH WOULD TEND TO CAUSE IT TO MEANDER N AND S. WILL TURN WINDS SRN WATERS TO SW WITH SPEEDS CONSISTENT WITH ILM AND KEEP WINDS UP N MORE IN AN ESTRLY DIR. FRONT SHOULD MOVE S OF THE REGION ERLY SAT AND SHIFT WINDS TO NE ENTIRE REGION. 60 HR AVN AND MRP GUID SAYS SCA CONDITIONS LATE FRI INTO SAT...BUT I PREFER A MORE CAUTIOUS APPROACH LIKE RDU AND WILL KEEP OUT UNTIL MODELS RUN WITH MORE DATA. DISC: MORE OF THE SAME ON TAP AS FAST ZONAL FLOW...STNRY FRONT TO THE S AND ABUNDANT MOISTURE CONTINUE THE THREAT FOR SHOWERS AND TSTMS ACROSS THE REGION INTO FRI NIGHT. CONFIDENCE IN MODELS LOW CONSIDERING LACK OF DATA INGEST THIS AM AND THE FACT THAT THEY HAVE NOT HANDLED THE TIMING OF THIS COMPLICATED WX PATTERN WELL. SUBSIDENCE IN WAKE OF DEPARTED VORT HAS ALLOWED SKIES TO CLR AND ATMOS TO DESTABILIZE JUST IN TIME FOR CONVECTION RACING OUT OF TN TO ARRIVE LTR THIS EVENING. PERIODS OF TSTMS AND SHOWERS WILL CONTINUE FRI AND FRI NIGHT AS WAVE OF LOW PRES TRAVELS ALONG THE FRONT. THERE WILL BE PLENTY OF DRY WX AS WELL SO PREFER HIGH CHC POPS. NOT TOO KEEN ON PCPN FOR FRI BUT CAN NEVER RULE OUT TfHIS TIME OF YR SO 20 POP FINE WITH ME. LOOKS LIKE FWC TEMPS HAVE A BETTER HANDLE THAN FWC. .MHX...NONE. ELARDO
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 5:56 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 34 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.